Kansas, 2020Winter Storm in Kansas, January 17, 2020
January 17, 2020 · NWS TOP · 6 events in 6 counties and zones
A mix of snow, sleet and mainly freezing rain fell across all of the area during the early morning hours of January 17th. Most observation sites measured anywhere from two tenths to nearly four tenths of flat ice accumulation from this event.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mix of snow, sleet and mainly freezing rain fell across all of the area during the early morning hours of January 17th. Most observation sites measured anywhere from two tenths to nearly four tenths of flat ice accumulation from this event. Impacts did include some sporadic power outages and hazardous travel conditions. However, air temperatures rose to above freezing by mid to late morning on January 17th mitigating more severe impacts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 16, 11:38 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 16, 11:38 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1138 PM CST Thu Jan 16 2020
.UPDATE...
Issued at 955 PM CST Thu Jan 16 2020
The latest higher grid resolution models and the 00Z NAM model
forecast soundings show a more pronounced warm nose (4 to 5 deg
C) at 6,000 feet above the surface along and south of I-35.
Therefore, the mixed precip across the southeast counties should
transition over to freezing rain after 6 AM and continue through
most of the morning hours until temperatures warm above freezing.
Total ice accumulations will be 0.25" to 0.40", which may cause
down power lines and tree limbs once the southeast winds increase
to 15 to 25 MPH after 6 AM Friday. As temperatures warm into the
lower 30s during the mid morning hours treated roadways will
become less hazardous.
Farther north and west, there will be more snow and sleet mixed
in with the freezing rain along and north of I-70, so I kept the
winter advisory for the remainder of the CWA. I cannot rule out
some isolated higher amounts of ice around a quarter inch across
southern Shawnee and Douglas counties.
&&
...Update to aviation forecast discussion...
.SHORT TERM...(This evening through Friday)
Issued at 350 PM CST Thu Jan 16 2020
Overcast skies this afternoon with east to northeast winds near 10
mph has lead to enough insulation to keep temps cooler than
originally forecast with highs in the 20s today. The expected storm
system is coming onshore per water vapor imagery while low to mid
level moisture continues to stream northward over the southern
plains this afternoon. As the surface high to the north exits east,
winds veer to the southeast and increase late this evening as low
level theta-e advection rapidly spreads northward, developing a
swath of precip. 12Z sampled profiler data coupled with forecast
soundings suggest a slower onset of precipitation due to the ample
dry air aloft that needs to be overcome initially. Latest runs from
the HRRR and RAP are consistent with a band of freezing precip
entering the central and north central counties after 06Z, reaching
portions of east central and far northeast counties after 09Z
tonight. Latest sounding data is overall exhibiting lesser
probabilities for snow and higher chances for sleet to begin with,
especially in east central Kansas overnight. 12Z model guidance is
also a tad faster with the low level warm advection around 850 mb
towards sunrise Friday morning, leading to sleet transitioning to a
mix of freezing rain and sleet near or shortly after sunrise from
south to north. The 12Z ECMWF for this forecast package was the
outlier for the warm nose and sfc temps while the NAM, HREF, and GFS
were similar in that sfc temps were slower to rise above freezing
through mid afternoon. This increases concerns for additional ice
accumulation being possible through the afternoon and the reasoning
for extending the Winter Weather Advisory across far eastern areas
of Kansas. Current thinking is that the stronger warm nose and
isothermal depth of the warm layer throughout the morning and early
afternoon where maximum forcing is realized will lead to ice
accumulation in upwards of a quarter of an inch, especially along
and southeast of Interstate 335. Up to two tenths of ice are
possible elsewhere with around 1 to 2 inches of snow and sleet.
Mitigating factors for the higher ice accumulations would be that
the warm nose is not as strong, the cold layer depth below the warm
nose is higher resulting in enough residence time for rain to
refreeze as sleet, surface temps are a degree or two warmer, or
heavier rainfall rates leads to precip runoff and less ice forming.
Still cannot rule out isolated higher ice amounts, but overall due
to the uncertainties with this dynamic system, have decided to keep
the advisory in place with adjustments in start and end times.
Confidence remains high in freezing precip to occur across the
entire area with impacts likely. Winds during the morning and
afternoon may also exacerbate impacts with any ice accumulations as
they are sustained from 15 to 20 mph with gusts up to 30 mph while
precip is falling. Fortunately, sfc temps will reach above freezing
in the afternoon with lingering light rain falling through sunset.
.LONG TERM...(Friday night through Thursday)
Issued at 350 PM CST Thu Jan 16 2020
As the sfc low and attendant upper low matures Friday night, wind
gusts once again increase early Saturday morning in upwards of 20 to
30 mph with gusts up to 40 mph as the cold front swings through. A
wind advisory may be needed for this time period, especially over
north central Kansas. Temps will initially warm to the lower 40s
early Friday evening before dropping back to the 20s on Saturday
morning. All guidance continues to indicate a weak deformation band
of precip developing behind the boundary late Saturday, bringing a
light mix of snow and freezing rain over far northeast Kansas.
Little to no additional accumulations are anticipated.
The remaining extended period is dry and well below normal through
Monday evening with highs in the 20s and overnight lows in the teens
and single digits area wide. Southerly flow returns Tuesday as a
weak upper trough passes through the region by Wednesday.
Differences remain with the timing of the cold front, however
current indications are that our area would be on the warmer side
and would see mostly rain on Wednesday with highs in the 40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1127 PM CST Thu Jan 16 2020
Light snow mixed with sleet will develop in the next 2 to 3 hours
across the terminal and the intensity will increase after 9Z,
dropping visibilities under 4 SM and ceilings to MVFR criteria.
The sleet and snow will mix with freezing rain by 11Z and ceilings
will drop to under IFR criteria. Visibilities will also drop down
to a mile or two at times with the heavier mixed precipitation.
Through the mid morning hours the mixed precipitation will
transition over to freezing rain, which will gradually become
light rain during the early afternoon hours. Ceilings will
continue to be 500 to 800 feet and visibilities will be reduced
to around 2 to 3 miles in light freezing rain and rain, along with
mist. The light rain should end after 3 PM and become more rain
showers through the evening hours before ending after 3Z. The
stratus ceilings will remain in the 500 to 1000 feet range
through 6Z SAT.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 PM CST Friday for KSZ009>012-023-
024-026-038>040.
Winter Weather Advisory until noon CST Friday for KSZ008-020>022-
034>036.
Winter Storm Warning until noon CST Friday for KSZ037-054>056-
058-059.
&&
UPDATE...Gargan
SHORT TERM...22
LONG TERM...22
AVIATION...Gargan
Hazardous weather outlook, Jan 16, 4:46 PM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
446 PM CST Thu Jan 16 2020
KSZ008>012-020>024-026-034>040-054>056-058-059-172300-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
446 PM CST Thu Jan 16 2020
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight.
A Winter Weather Advisory is in effect for the entire outlook
area tonight through Friday morning, and across portions of east
central and northeast KS until 2 PM Friday. Expect light snow to
develop late Tonight, before transitioning to sleet and freezing
rain early Friday morning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Winter Weather Advisory remains in effect until noon on Friday
for north central and portions of east central KS, and until 2 PM
Friday for portions of east central and northeast KS. Snowfall is
expected to fully transition to a mix of sleet and freezing rain
by Friday morning. Snow and sleet totals up to 2 inches across
northeast KS and ice accumulations from around a tenth of an inch
up to a quarter of an inch may be possible, mainly south of
interstate 70.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
Winter Storm, Lyon
- When
- January 17, 2:00 AM CST to 10:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- ASOS
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
ASOS measured 0.35 inches of flat ice accumulation at Emporia Airport. Impacts were limited however as air temperatures rose to above freezing by late morning melting off much of the ice.
Winter Storm, Morris
- When
- January 17, 2:00 AM CST to 10:00 AM CST
- Where
- Morris forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
DOT reported around one quarter inch of ice on elevated surfaces across Morris County early on January 17th. There was some sleet mixed in as well before air temperatures rose to above freezing.
Winter Storm, Osage
- When
- January 17, 2:00 AM CST to 10:00 AM CST
- Where
- Osage forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
DOT reported around one quarter inch of ice accumulated on elevated surfaces early Friday morning January 17th. Sleet was also reported mixed in with the freezing rain. Impacts were limited to mainly hazardous travel conditions early on Jan 17th.
Winter Storm, Riley
- When
- January 17, 2:00 AM CST to 10:00 AM CST
- Where
- Riley forecast zone
- Reported by
- ASOS
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
ASOS measured 0.28 of flat ice accumulation from freezing rain and sleet which fell during the morning of January 17th.
Winter Storm, Shawnee
- When
- January 17, 2:00 AM CST to 10:00 AM CST
- Where
- Shawnee forecast zone
- Reported by
- ASOS
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
ASOS measured 0.30 of flat ice accumulation from freezing rain and sleet which fell during the morning of January 17th.
Winter Storm, Douglas
- When
- January 17, 2:00 AM CST to 10:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
ASOS measured 0.29 of flat ice accumulation from freezing rain and sleet which fell during the morning of January 17th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 17 to 18, 20201 death · 1 injured · $25,000 · 1 event
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 202061 events
- Blizzard and Winter Storm in Iowa, January 17 to 18, 202053 events
- Blizzard and Winter Storm in Minnesota, January 17 to 18, 2020$25,000 · 6 events
- Blizzard in South Dakota, January 17 to 18, 202024 events
- Winter Storm in Minnesota, January 17 to 18, 202021 events
- Winter Weather in Wisconsin, January 17 to 18, 202020 events
- Blizzard in South Dakota, January 17 to 18, 202019 events
- Blizzard in North Dakota, January 17 to 18, 202018 events
- Blizzard in Minnesota, January 17 to 18, 20201 injured · 8 events
- Winter Storm in Iowa, January 17 to 18, 202016 events
- High Wind in South Dakota, January 17, 202062 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864868, 864870, 864871, 864872, 864873, 864874.